Aa
A
A
Close
Avatar universal
Synthroid Eyes?
I recently underwent radioactive iodine treament and have now been toying with various thyroid medicines.  I have tried the generic levothyroxine and now i am on the brand synthroid.  my eyes seem to be swelling in a circle around my actual eye ball and i am curious if this is an allergic reaction to the synthetics in the medicines. if so what should i do?? thanks.
Cancel
5 Answers
Page 1 of 1
219241 tn?1413541365
Bumping up for Smilerdeb to answer as she has had the RAI too. I think if you were to have an allergic reaction to any of the ingredients in the medicines you would have more symptoms.
Comment
Cancel
219241 tn?1413541365
Comment
Comment
Submit Comment
519736 tn?1253990426
you may be having hypo symptoms still, anything else going on, or just swollen eyes?
Comment
Cancel
519736 tn?1253990426
Comment
Comment
Submit Comment
Avatar universal
Ok..to start with , dont toy around with any meds....allow each med to get into your system (around 3 months) and take it from there.
What were your last lot of elevsl and how long since RAI?

The swelling around the eyeball is NOT from RAI or from the meds.

It's also fairly common for your eyes to exhibit mild signs of a condition known as Graves' ophthalmopathy. In Graves' ophthalmopathy, your eyeball bulges out past its protective orbit (exophthalmos). This occurs as tissue and muscles behind your eyes, swell and cause the eyeball to move forward. Because your eye is so far forward, the front surface of your eye can become dry. Cigarette smokers with Graves' disease are more likely to have eye problems.
Graves' ophthalmopathy may cause these mild signs and symptoms:

Excess tearing and sensation of grit or sand in either or both eyes
Reddened or inflamed eyes
Widening of the space between your eyelids
Swelling of the lids and tissues around the eyes
Light sensitivity


Less often, Graves' ophthalmopathy can produce these signs and symptoms:
Ulcers on the cornea
Double vision
Limited eye movements
Blurred or reduced vision

I would say you have a mild case of TED (thyroid eye disease) and need prednisolone for the swelling to go down. Did you suffer any eye problem before RAI?
Get to the Doc, get a prescription for Prednisolone and if possible, wear sunglasses as much as possible to take the stress and pressure off the eyes.
It isnt safe to experiment with thyroid meds either.
Each one has a different filler and can affect the thyroid levels so that you never become Euthroid.(symptom free, and stable levels)

Its hard to say anything more as I dont know your levels or when you had RAI but you do need to get your eyes checked by an Opthamologist (not an Optomestrist) and be assessed.
Sometimes after RAI, before going Hyper...the thyroid tries to 'fire up ' one last time and this can cause eye problems for a few days and is treated with Prednisolone.
Left untreated the fluid behind the eyes will build up even more pressure and full blown TED will set in.

Please dont 'toy' with thyroid meds as it can make you very sick and possible make you severely hyper or hypo and cause myexedema coma or thyroid storm.
Also a T4 med goes to your organs through your bloodstream....dont mess with someone unless you know what you're doing.
The eye problem is NOT from the meds.

Hope that helps.
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
oopps supposed to read..........
What were your last lot of levels and how long since RAI?  (damn dislexia lol)
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
168348 tn?1379360675
WELCOME to our Community!

C~
Comment
Cancel
168348 tn?1379360675
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Thyroid Answerers
649848 tn?1424570775
Blank
Barb135
FL
Avatar m tn
Blank
gimel
MI
Avatar f tn
Blank
goolarra
Sisters, OR
Avatar m tn
Blank
flyingfool
WI
1756321 tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar m tn
Blank
des900
Calicut, India